Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 126, NWS St. Louis, MO

August 2, 2022Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 2, 2022, 3:03 PM CDT for Osage County, Missouri. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2022, 3:03 PM CDT (20:03 UTC)
Expired
Aug 2, 2022, 3:30 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Osage County, MO

The radar

The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:20 PM CDTTSTM WND DMG2 Se Loose Creek, MOSEVERAL LARGE TREE LIMBS DOWN, WITH THE LARGEST BEING 10-12 INCHES IN DIAMETER. HAIL WAS INCREASING IN SIZE, WITH THE LARGEST BEING JUST UNDER AN INCH IN DIAMETER.
Aug 2, 3:20 PM CDTTSTM WND DMG3 Se Loose Creek, MOIMAGES FROM A TRAINED SPOTTER SHOW SEVERAL TREES AND LARGE BRANCHES SNAPPED AND ONE TREE UPROOTED ALONG COUNTY ROAD 602 SOUTH OF HIGHWAY 50. ALSO, THE ROOF OF A PARTIALLY OPEN SIDED MACHINE SHED WAS HEAVILY DAMAGED. TIME ESTIMATED FROM RADAR.
Aug 2, 3:27 PM CDTHAIL 1.251 Se Loose Creek, MOREPORT FROM MPING: HALF DOLLAR SIZE HAIL NEAR LOOSE CREEK.
Aug 2, 3:30 PM CDTHAIL 11 Wnw Linn, MO1 INCH DIAMETER HAIL NEAR LINN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS53 KLSX 022003
SVRLSX
MOC151-022030-
/O.NEW.KLSX.SV.W.0126.220802T2003Z-220802T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
303 PM CDT Tue Aug 2 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Osage County in central Missouri...

* Until 330 PM CDT.

* At 303 PM CDT, a severe thunderstorm was located over Linn, moving
  northeast at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Linn and Rich Fountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 9186 3846 9199 3857 9190 3852 9172
TIME...MOT...LOC 2003Z 212DEG 6KT 3847 9188 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
1 follow-up statement
722 
WWUS53 KLSX 022021
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
321 PM CDT Tue Aug 2 2022

MOC151-022030-
/O.CON.KLSX.SV.W.0126.000000T0000Z-220802T2030Z/
Osage MO-
321 PM CDT Tue Aug 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL OSAGE COUNTY...

At 319 PM CDT, a severe thunderstorm was located near Linn, moving
west at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated. At 318 PM, dime sized hail as well as tree 
         limbs around 6 inches in diameter were blown down about 3 
         miles southeast of Loose Creek.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Linn and Rich Fountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 9186 3846 9199 3857 9190 3852 9172
TIME...MOT...LOC 2019Z 086DEG 5KT 3848 9191 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:04 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 2, 1:04 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Saint Louis MO
104 PM CDT Tue Aug 2 2022

.SHORT TERM...  (Through Wednesday Night)
Issued at 438 AM CDT Tue Aug 2 2022

A warm and humid airmass remains over the Mid Mississippi Valley
this morning.  The weak front which moved into northern Missouri and
central Illinois yesterday stalled last night and is beginning to
drift back to the north as a warm front this morning.  The southeast
end of the front has been the slowest to move as it's being
continually reinforced by ongoing convection, but I expect it will
begin moving later this morning as the convection finally
dissipates. This will put the entire area into warm south-southwest
flow today.  There is some convection over southern Iowa this
morning which will likely spread some mid/high level clouds
southeast across our forecast area, but I expect these clouds will
thin and dissipate this morning, leaving us with a partly to mostly
sunny sky.  Between the warm airmass already in place, and strong
insolation and southerly flow, I expect temperatures will be at
least as warm today as they were on Monday, if not a degree or two
warmer in spots.  Heat index values across the majority of the area
were 105+ on Monday (with the exception of some of northeast
Missouri and west central Illinois).  Dew point temperatures may be
a bit lower in spots today, particularly over the eastern Ozarks
where drought conditions linger, and downstream into east central
Missouri, but the slightly warmer temperatures will likely balance
the less humid air to produce heat index values in excess of 105
degrees again today.  Additionally, with the warm southwest flow
over the entire area, temperatures should be warm enough in
northeast Missouri and west central Illinois to push the the heat
index to around 105 today, so we've extended the heat advisory to
include these areas today.

Most deterministic guidance is showing some isolated QPF this
afternoon across parts of the area, mainly along and south of I-44.
Interestingly, only a couple of the CAMs develop convection in this
area today, and they're usually the most bullish with respect to
developing storms.  Forecast soundings show little if any cap over
central/south central Missouri this afternoon...though I'm uncertain
what the trigger will be.  That said, differential heating due to
orography across the Ozarks has often been a trigger for isolated
storms when there was nothing else, so slight chance PoPs down there
look appropriate. Any convection that forms over the Ozarks late this
afternoon should dissipate by early evening.

The next upstream short wave will dip into the Mississippi Valley on
Wednesday.  Deterministic guidance continues to hint that this wave
will be somewhat sharper than the last one, and it should push a
stronger cold front further south into Missouri and Illinois.
Guidance is in pretty good agreement that the front will not make it
into northern Missouri and west central Illinois until after 00Z
Thursday, therefore Wednesday should be another hot and humid day
ahead of it.  Dew points will pool ahead of the front Wednesday
afternoon, which could push heat index values higher than either
today's or Monday's.  There is some uncertainty with respect to the
heat though: several models develop convection well out ahead of the
front on Wednesday afternoon.  The triggering mechanism may be the
short wave, which starts outrunning the surface boundary Wednesday
afternoon.  However, forecast soundings show a fairly stout capping
inversion ahead of the front during the afternoon.  The potential
public health impacts of 105+ heat index values outweigh the
uncertainty that it won't get that hot due to afternoon storms in my
opinion, so the Heat Advisory will continue for all areas through
Wednesday afternoon.

Strong instability ahead of the front during the afternoon and
evening should weaken by 03-06Z Thursday.  Until then, 3000+ J/Kg
MLCAPE is being forecast by the GFS, and forecast soundings show a
good inverted V signature.  Therefore strong downdraft winds could
produce wind gusts of 50-60 mph for a few hours once storms develop.
 The synoptic front will slow Wednesday night into early Thursday
morning.  GEFS/NAEFS and ECENS continue to show 95th+ percentile p-
wats and elevated moisture transport ahead of front. Deterministic
guidance is printing out 1-2 inches of total QPF for parts of the
area as well between 00-12Z Thursday, so there is some potential for
locally heavy rain as well.

Carney

.LONG TERM...  (Thursday through Monday)
Issued at 458 AM CDT Tue Aug 2 2022

Briefly in the long term...the short wave will outrun the surface
cold front overnight Wednesday into Thursday morning, causing the
front to stall over Missouri and Illinois.  Latest guidance shows the
front stalling farther north than previously forecast...generally
along or just south of I-70.  The stalled front will provide a
continued focus for convective development across much of the area
on Thursday, though with little upper level support, organized
storms don't look very likely.  The clouds and scattered convection
should keep cooler temperatures mainly in the 80s over the area for
Thursday, but guidance suggests that the front will wash out and/or
lift back to the north Friday.  This will begin a warm up back into
the 90s for central Missouri, and the 90s will spread eastward
through the weekend.  Another short wave is forecast to dip into the
northern Plains and Upper Midwest Saturday or Sunday, and this could
push another cold front into Iowa or northern Missouri.  However,
the deterministic GFS and ECMWF do not agree on the amplitude of
this wave, and both models have a relatively strong closed upper
level high pressure system centered over the east central Plains to
block the wave from digging too far south.  Therefore have only
slight chance PoPs with this potential front in the forecast for
now, and will keep the 90+ temps going through Sunday into early
next week.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1258 PM CDT Tue Aug 2 2022

VFR conditions are expected to prevail for the majority of the
forecast period outside of any isolated showers. Showers over
Central Illinois will gradually weaken over the next few hours and
eventually fall apart. Brief periods of MVFR ceilings are
possible this afternoon for the St. Louis metro area terminals,
but they aren't expected to last into the evening. Isolated
showers are possible over Eastern Missouri, mainly south of I-70.
Some fog may affect conditions near rivers in the area Wednesday
morning.

REM/BRC

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     95  78  96  74 /  20  10  20  80
Quincy          92  76  90  71 /  20   5  40  70
Columbia        97  77  96  72 /  10   5  30  80
Jefferson City  98  77  97  73 /  10   5  20  80
Salem           86  74  92  73 /  80  10  10  70
Farmington      94  74  94  71 /  20  20  10  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Wednesday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

     Heat Advisory until 8 PM CDT Wednesday for Knox MO-Lewis MO-
     Marion MO-Monroe MO-Ralls MO-Shelby MO.

IL...Heat Advisory until 8 PM CDT Wednesday for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair-Washington IL.

     Heat Advisory until 8 PM CDT Wednesday for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Aug 2, 4:17 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
417 AM CDT Tue Aug 2 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
417 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across parts of northeast
Missouri as well as west central and south central Illinois this
morning. There is another chance for thunderstorms across parts of southeast
Missouri this afternoon and this evening...mainly along and south of
Interstate 44.

Hot and humid conditions will continue to produce heat index values
around 105 degrees this afternoon. A Heat Advisory is now in effect
for the entire area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions will continue to produce heat index values
around 105 degrees on Wednesday afternoon. A heat advisory continues
for the entire area Wednesday afternoon.

Thunderstorms continue to be possible Wednesday afternoon through
Friday. A storm or two may be strong to severe late Wednesday
afternoon into Wednesday evening. The storms Wednesday night may
produce locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:00 PM CDTHeat AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis28 hr
Aug 2, 3:28 PM CDTSevere Thunderstorm WarningLSXOsage32 min
Aug 2, 3:45 PM CDTFlash Flood WarningLSXOsage3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.